Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2016, 7:54 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 7:54 PM MDT (01:54 UTC)
- Expired
- May 31, 2016, 8:16 PM MDT
- In force
- 22 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
265
WUUS55 KBOU 010154
SVRBOU
COC039-073-010230-
/O.NEW.KBOU.SV.W.0036.160601T0154Z-160601T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
754 PM MDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 830 PM MDT
* AT 753 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSH...OR 33
MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL ELBERT AND SOUTHWESTERN LINCOLN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3876 10404 3878 10405 3889 10406 3892 10405
3884 10390
TIME...MOT...LOC 0153Z 314DEG 13KT 3887 10407
HAIL...1.00IN
WIND...<50MPH
$$
ENTREKIN1 follow-up statement
366
WWUS55 KBOU 010216
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
816 PM MDT TUE MAY 31 2016
COC039-073-010226-
/O.CAN.KBOU.SV.W.0036.000000T0000Z-160601T0230Z/
ELBERT CO-LINCOLN CO-
816 PM MDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HAIL UP TO ONE-
HALF INCH IN DIAMETER IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3876 10404 3878 10405 3889 10406 3892 10405
3884 10390
TIME...MOT...LOC 0215Z 314DEG 13KT 3882 10400
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:05 PM MDT, 49 minutes earlier.
Area forecast discussion, May 31, 7:05 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 705 PM MDT TUE MAY 31 2016 .UPDATE... Issued at 705 PM MDT Tue May 31 2016 Besides some isolated in-cloud lightning activity that remains over Larimer County at this hour, most thunder activity remains south and east of Denver this evening. There is a weak disturbance showing up in water vapor over the northern state border. Recent hi-res model runs have been showing a wave of activity pushing south from that area into the Denver area later this evening, however there is no real good radar echoes being produced, so am having a hard time believing those runs. Am seeing observations over southern Wyoming and Nebraska showing a northerly push, which will likely help reinforce the upslope flow later tonight resulting in lowering clouds. && .SHORT TERM...(This evening through Wednesday) Issued at 345 PM MDT Tue May 31 2016 Scattered showers have developed over the foothills with a few thunderstorms moving out over the Palmer Divide. Showers to the north have not been strong enough to reach electrification up to this point. We should continue to see a couple more hours of shower development into the early evening. On the plains, stratus clouds helped keep temperatures too cool to support deep convection. The evening showers should produce little more than brief rain and small hail. Low clouds are expected re-develop overnight as the moist airmass remains in place. Very similar conditions are expected tomorrow, except temperatures will be 5 to 10 degrees warmer. The airmass may have a little bit more CAPE, but an upper level ridge is going to begin developing, adding some subsidence into the mix. Will keep the expected scattered showers mainly over the mountains and adjacent plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 345 PM MDT Tue May 31 2016 Very weak westerly flow aloft is progged for the CWA Wednesday night and Thursday. A weak upper trough moves eastward to our north Thursday night through Friday night and the flow aloft is still weak but north or northwesterly. All five periods, and well into the later days, an upper ridge stays parked over the Desert Southwest/Great Basin area. The QG Omega fields have weak downward synoptic scale energy progged for the forecast area all five periods. The boundary layer flow is dominated by southerly wind directions Wednesday night into Thursday night. The afore mentioned upper trough brings a weak front early Friday morning. East and northeasterlies are progged Friday afternoon and night. There is some moisture around Wednesday evening...then cross sections show drying overnight. In fact, Thursday through Friday night remain pretty dry for the CWA. There is some CAPE over the mountains and foothills Wednesday evening. There is pretty decent CAPE over the southern and eastern CWA late day Thursday. There is little CAPE around Friday. There is some minor measurable precipitation over the western half of the CWA Wednesday evening, with only a tad over the high country late day Thursday, and even less late day Friday. So pops will be 0-20%s during the later day periods mostly Wednesday and Thursday. For temperatures, Thursday's highs are 3-6 C warmer then Wednesday's. Friday's highs are 0-2 C warmer than Thursday's. For the later days, Saturday through Tuesday, models keep the upper ridge west of Colorado Saturday and Sunday, hen push it east Sunday night. On Monday, the upper ridge axis is over Colorado...then over the CWA by afternoon. There could be weak upper troughiness over the state on Wednesday. Moisture remains sparse through much of the later days. Temperatures should be a bit above seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 705 PM MDT Tue May 31 2016 The threat of light rain showers and possibly a thunderstorm will persist for a few more hours, with thunder only expected south and east of KDEN over the Palmer Divide. Overnight, stratus clouds are expected to re-develop and possibly bring ceilings down to low MVFR heights for a few hours around sunrise. Winds will have an easterly to southeasterly tendency overnight. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Kriederman SHORT TERM...Dankers LONG TERM...RJK AVIATION...Kriederman
Hazardous weather outlook, May 31, 11:15 AM MDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1115 AM MDT TUE MAY 31 2016 COZ030>051-011715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1115 AM MDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON...MOST LIKELY ON THE PALMER DIVIDE. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND SOME HAIL. AN ISOLATED SEVERE STORM IS POSSIBLE IF SUFFICIENT DAYTIME HEATING OCCURS. TEMPERATURES WILL BE COOLER TODAY AFTER A COLD FRONT MOVED OVER THE REGION LAST NIGHT. THE COOLER TEMPERATURES... ESPECIALLY OVER THE NORTHERN PLAINS WILL KEEP THE AIRMASS TOO STABLE FOR STRONG THUNDERSTORMS TO DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN THE MOUNTIANS ON WEDNESDAY...THEN CHANCES WILL DECREASE FROM THURSDAY ONWARD INTO NEXT WEEK FOR THE HIGH COUNTRY. IT LOOKS DRY FOR THE PLAINS WEDNESDAY THROUGH NEXT MONDAY. TEMPERATURES WILL WARM-UP TO SEASONAL NUMERALS OR TO ABOVE NORMAL READINGS FROM THURSDAY INTO NEXT WEEK. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 31, 3:51 PM MDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 351 PM MDT TUE MAY 31 2016 COZ040-041-312215- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 351 PM MDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL 415 PM MDT... AT 350 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARKER...OR 15 MILES SOUTHEAST OF DENVER...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. TRAINED SPOTTERS REPORTED DIME SIZED HAIL IN LONE TREE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PARKER...LONE TREE AND SURREY RIDGE. LAT...LON 3950 10490 3955 10490 3957 10466 3950 10466 TIME...MOT...LOC 2150Z 264DEG 15KT 3954 10481 ENTREKIN
Special weather statement, May 31, 4:01 PM MDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT TUE MAY 31 2016
COZ041-312230-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
401 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
430 PM MDT...
AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF PONDEROSA PARK...OR 26 MILES SOUTHEAST OF
DENVER... MOVING EAST AT 5 MPH.
DIME SIZE HAIL...HEAVY RAIN...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN ELBERT
COUNTY.
LAT...LON 3947 10461 3954 10461 3956 10448 3956 10447
3953 10446 3954 10445 3953 10444 3954 10442
3950 10440 3950 10436 3947 10437
TIME...MOT...LOC 2200Z 275DEG 6KT 3952 10455
ENTREKINSpecial weather statement, May 31, 6:09 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 609 PM MDT TUE MAY 31 2016 COZ045-010045- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 609 PM MDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY UNTIL 645 PM MDT... AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF STRASBURG...OR 31 MILES EAST OF DENVER...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STRASBURG. LAT...LON 3973 10435 3960 10416 3956 10423 3956 10447 TIME...MOT...LOC 0009Z 306DEG 15KT 3960 10439 ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:09 PM MDT | Special Weather Statement | BOU | Arapahoe | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.